Nebraska, 2010

Hail in Nebraska, September 2, 2010

September 2, 2010 · NWS LBF · 1 event in 1 county or zone

A severe thunderstorm moved east across north central Nebraska during the early morning hours with hail to 1 inch reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A severe thunderstorm moved east across north central Nebraska during the early morning hours with hail to 1 inch reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 2, 12:29 AM CST, 1 minute earlier.

Area forecast discussion, Sep 2, 12:29 AM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
129 AM CDT THU SEP 2 2010

.UPDATE...
FORECAST UPDATED FOR SEVERE THUNDERSTORM WATCH 641 FOR THE NCNTRL.
STORMS ARE EXPECTED TO PUSH EAST THROUGH 4 AM AND BE EAST BY ZONE
ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 839 PM CDT WED SEP 1 2010/

UPDATE...
UPDATED TO REMOVE SHOWER CHANCES MAINLY SOUTH OF INTERSTATE 80
OVERNIGHT. RETAINED CHC POPS ACROSS THE NORTH CENTRAL OVERNIGHT.
COLD FRONT HAS PUSHED ACROSS NWRN HALF OF CHERRY COUNTY WITH A
SCATTERED CLUSTER OF SHOWERS AND STORMS FROM CENTRAL INTO EAST
CENTRAL CHERRY COUNTY. WINDS TO BECOME BRISK AT 15 TO 25 MPH
BEHIND ADVANCING FRONT OVERNIGHT. REMAINDER OF FORECAST ON TRACK.

PREV DISCUSSION... /ISSUED 300 PM CDT WED SEP 1 2010/

SYNOPSIS...
NRN PLAINS UPPER TROF GETTING CARVED OUT ATTM WITH THE HELP OF 130KT
JET MOVING ACROSS THE PAC NW. MEANWHILE NRN MO VALLEY UPPER JET
ENTRANCE REGION AND ASSOCIATED ISENTROPIC LIFT/DECENT LLJ EARLIER
THIS MORNING WAS ABLE TO TAP MID LEVEL INSTABILITY TO GENERATE TSRA
WHICH HAVE DIMINISHED IN TYPICAL DIURNAL FASHION. AT THE
SFC...DRYLINE IS PROGRESSING ACROSS THE NEB PANHANDLE WITH GUSTY
WRLY WINDS BEHNID IT. AS A RESULT LL LAPSE RATES HAVE STEEPENED IN
WRN ZONES BUT ARE STILL NOT FULLY RECOVERED FROM MORNING CONVECTION
FURTHER E...AND POSSIBLY INFLUENCED BY EARLIER OUTFLOW BNDRY AS
EVIDENCED BY ERLY SFC WINDS THRU MID MORNING IN THE ERN HALF OF THE
STATE. DEEP MSTR CONV NEAR THE DRYLINE IS INCREASING AS WELL AS PER
MESOANALYSIS AND TCU DVLPG ALSO.

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WILL BE MONITORING THE DRYLINE PROGRESSION THROUGH EVENING FOR
POSSIBLE CONVECTIVE DEVELOPMENT. 12Z MODELS...ESP THE NAM...WAS
SHOWING A WEAK CIRCULATION SETTING UP BY LATE AFTERNOON ASSOC WITH
THE DRYLINE...HOWEVER WITH WRLY WINDS IN THE MID LEVELS THE LARGER
SCALE INFLUENCE OF DOWNGLIDE WAS PROGGED TO DAMPEN THE DEPTH OF
THE CIRCULATION. DEPENDING ON THE AMOUNT OF LL CAPE...ISOLATED
TSRA SHOULD STILL BE POSSIBLEAS MESOSCALE OVERCOMES LARGER SCALE
INFLUENCE...AND LOOKS BEST IN SRN PANHANDLE ATTM. ONCE THAT
OCCURS...OVERALL SHEAR SHOULD BE SUFFICIENT FOR SUPERCELLULAR
STRUCTURE ESPECIALLY GIVEN DISCRETE MVMT AND ONLY ISOLATED
COVERAGE INITIALLY. HRRR MODEL HAS ALSO PICKED UP ON THIS FOR A
COUPLE RUNS WITH DECENT UPDRAFT HELICITY AS WELL. AS UPPER TROF
PULLS EWD THRU THE EVENING...LL RESPONSE WILL BE TO INCREASE SRLY
WINDS WHICH SHOULD HOLD THE DRYLINE POSITION IN ERN PANHANDLE
ALLOWING THE COLD FRONT...MOVING INTO WRN SD ATTM...TO CATCH UP
WITH IT. THIS SHOULD ALLOW A DEEPER FGEN FORCING TO INCREASE
CONVECTIVE COVERAGE THROUGH THE NIGHT. COLD FRONT SLIDES THRU THE
CWA BY 12Z AND WITH STRONG CAA BEHIND IT SHOULD ALSO CLEAR OUT
CONVECTION SHORTLY AFTER SUNRISE. STRONG WINDS WILL PREVAIL ON THE
BACKSIDE OF THE FRONT WHICH LOOKS TO MAKE IT ALL THE WAY TO THE
GULF GIVEN THE ABSCENCE OF STRONG HIGH PRESSURE IN THE SRN STATES.

LOW LEVELS WILL CONTINUE TO DRY AS WELL THROUGH THU AND GIVEN CLEAR
SKIES IN THE OVERNIGHT HOURS WILL MAKE FOR VERY COOL MIN TEMPS THU
AND FRI NIGHT. BELOW AVE MAX TEMPS HAVE BEEN REFLECTED IN THE GRIDS
AS WELL. WITH SFC HIGH SETTLING IN ACROSS CENTRAL NEBR THU
NIGHT...WILL HAVE TO MONITOR WRN ZONES FOR POSSIBLE FROST BY FRIDAY
MORNING...ESP GIVEN PANHANDLE MET GUIDANCE ATTM.

LONG TERM...(SATURDAY THROUGH WEDNESDAY)
AFOREMENTIONED UPPER LEVEL TROF MOVES INTO THE GREAT LAKES REGION BY
SATURDAY BUT SLOWS ITS EWD PROGRESS AS IT INTERACTS WITH HURRICANE
EARL. NEXT LONG WAVE TROF DEVELOPS IN THE PAC NW BY SUNDAY AND
THEREFORE CENTRAL PLAINS UNDER TRANSITORY RIDGING THROUGH THE
WEEKEND. THIS WILL ALOW FOR WARMING TEMPS THROUGH AIRMASS REMAINS
FAIRLY DRY SO LARGER DIURNAL TEMPS SWINGS WILL EVOLVE...WITH MINS
REMAINING AOB AVE FOR THIS TIME OF YEAR. SIGNIFICANT DIFFS IN LONGER
RANGE MODELS BY THE START OF THE WORKWEEK...ESPECIALLY WITH
DEVELOPING PAC NW TROF. DETERM 12Z GFS MUCH FURTHER S WITH UPPER LOW
THAN ENSEMBLE MEAN AND ECMWF IS MIDDLE GROUND. REG GEM IS A FAST
OUTLIER INITIALLY...BUT REGARDLESS A SHIFT TO SWRLY FLOW ALOFT WILL
BE THE TREND FOR WRN NEB AND WITH FAIRLY DRY AIRMASS IN PLACE SHOULD
ALLOW TEMPS TO RETURN TO ABOVE NORMAL FOR MONDAY. GFS QUITE
AGRESSIVE WITH RETURN OF LL MOISTURE...LIKELY TOO MUCH SO. FRONTAL
PASSAGE TIMING WILL BE AN ISSUE BUT IT SHOULD STILL ALLOW FOR TSRA
DVLPMT FOR MONDAY NIGHT. THIS FRONT DOES NOT LOOK TO MAKE IT AS FAR
SOUTH AS CURRENT ONE GIVEN THE RETURN OF THE STRONG SERN STATES
RIDGE BY EARLY NEXT WEEK. THIS MAY POSE ADDITIONAL PRECIP CONCERNS
FOR TUE/WED AS FRNOT STALLS AS UPPER FORCING MOVES OFF. HPC GUIDANCE
HAD THIS HANDLED WELL AS WAS GENERALLY USED.

AVIATION...
SFC TROUGH LOCATED ACROSS THE NEB PANHANDLE AT 20Z...WILL MOVE
SLOWLY EAST THIS EVENING AND BE THE FOCUS FOR TSTM DEVELOPMENT.
TSTMS ARE EXPECTED TO REMAIN ISOLATED TO WIDELY SCT...AND
CONFIDENCE IS LOW THAT A STORM WILL ACTUALLY MOVE ACROSS EITHER
VTN OR LBF. HAVE OPTED TO NOT INCLUDE TSTM IN THE TAF/S FOR EITHER
SITE AT THIS TIME. SFC WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15
MPH AHEAD OF THE TROUGH...AND THEN SHIFT TO THE NORTHWEST AT 5 TO
10 KTS BEHIND THE TROUGH. WINDS WILL INCREASE CONSIDERABLE FROM
THE NORTH TO NORTHWEST THURSDAY MORNING AND COULD GUST OVER 30 KTS
BY 16Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 9 AM CDT THIS MORNING FOR
NEZ007>010-026>029.

&&

SHORT TERM/EXTENDED...KECK
AVIATION...99
Hazardous weather outlook, Sep 1, 8:17 PM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
917 PM CDT WED SEP 1 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-030230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
917 PM CDT WED SEP 1 2010 /817 PM MDT WED SEP 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN HALF OF NORTH CENTRAL
NEBRASKA TONIGHT AS A COLD FRONT MOVES ACROSS THE AREA. A FEW OF
THE THUNDERSTORMS MAY BE SEVERE ALONG AND EAST OF A SPRINGVIEW
THROUGH BURWELL LINE WHERE LARGE HAIL AND DAMAGING WIND ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Special weather statement, Sep 1, 10:36 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1136 PM CDT WED SEP 1 2010

NEZ006>010-020515-
BOYD NE-BROWN NE-HOLT NE-KEYA PAHA NE-ROCK NE-
1136 PM CDT WED SEP 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR KEYA PAHA...WESTERN BOYD...
NORTHWESTERN HOLT...NORTHEASTERN BROWN AND NORTHERN ROCK COUNTIES
UNTIL 1215 AM CDT...

AT 1134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF SPRINGVIEW...MOVING EAST AT 45
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  THOMAS CREEK STATE WILDLIFE MANAGEMENT AREA...
  BURTON...
  MILLS...
  NAPER...
  HULL LAKE STATE WILDLIFE MANAGEMENT AREA...
  BUTTE...
  PARSHALL BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  ANOKA...
  HIGHWAY 137 MILE MARKER 20...
  HIGHWAY 137 MILE MARKER 10...
  HIGHWAY 12 MILE MARKER 90...
  HIGHWAY 11 MILE MARKER 170...
  HIGHWAY 11 MILE MARKER 160...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TLK
Local storm report, Sep 1, 11:23 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1223 AM CDT THU SEP 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HAIL             SPRINGVIEW              42.83N 99.75W
09/01/2010  M1.00 INCH       KEYA PAHA          NE   LAW ENFORCEMENT

&&

TKECK

The radar

The Sioux Falls radar (KFSD), 175 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Holt

When
September 2, 12:30 AM CST
Where
Holt County, 16.93 mi NE of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.660, -98.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249400.